Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Caribou, ME

August 7, 2001Hancock County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 7, 2001, 3:37 PM EDT for Hancock County, Maine. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2001, 3:37 PM EDT (19:37 UTC)
Expired
Aug 7, 2001, 4:30 PM EDT
In force
53 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:00 PM EDTThunderstorm Wind 50 EEllsworth, MESeveral trees and 5 utility poles were toppled causing a power outage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS51 KCAR 071937
SVRCAR
MEC009-072030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HANCOCK COUNTY IN DOWNEAST MAINE

* UNTIL 430 PM EDT

* AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF VERONA...OR ABOUT 3 MILES
  WEST OF BUCKSPORT...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERONA AT 340 PM EDT
  ORLAND AT 345 PM EDT
  PENOBSCOT AT 400 PM EDT
  BLUE HILL...BROOKSVILLE...SURRY AT 415 PM EDT
  TRENTON AT 430 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

$$ LAT...LON 4466 6885 4459 6891 4429 6873 4445 6831

COBB
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:52 AM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 9:52 AM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
952 AM EDT TUE AUG 7 2001

.UPDATED...
UPDATED TO REMOVE FOG FROM THE CENTRAL AND DOWNEAST ZONES. ADDED CHANCE OF
STRONG THUNDERSTORMS TO NORTHERN AREAS AND POSSIBLE HAIL TO ALL ZONES FOR
THIS AFTERNOON. TEMPS LOOK REASONABLE.

.SYNOPSIS...
LOW PRESSURE MOVING THROUGH EASTERN CANADA WILL DRAW A WEAK COLD FRONT
SOUTHEAST ACROSS THE STATE TODAY. AS THE FRONT MOVES OFF THE DOWNEAST
COAST EARLY TONIGHT...WEAK HIGH PRESSURE WILL BUILD OVER THE REGION LATER
TONIGHT AND EARLY WEDNESDAY.

.DISCUSSION...
MAIN FOCUS FOR THE SHORT TERM WILL BE CLUSTER OF CONVECTION CURRENTLY MOVING
EAST SOUTHEAST ACROSS THE ST. LAWRENCE VALLEY INTO EXTREME NORTHWEST MAINE
ATTM. DURING THE LAST HOUR IR SATELLITE IMAGERY INDICATING TOPS WARMING
CONSIDERABLY ALONG WITH A RAPID DECREASE IN LIGHTNING STRIKES. EXPECT WHATS
LEFT OF THIS ACTIVITY TO MOVE ACROSS NORTHERN AND NORTH CENTRAL AREAS THIS
MORNING AND SET UP WEAK BOUNDARIES AHEAD OF APPROACHING SURFACE COLD FRONT
LATER TODAY.

AS SURFACE FRONT PRESSES SOUTHEAST ACROSS THE STATE...STRONG WEST TO
SOUTHWEST FLOW SURFACE/ALOFT WILL PUSH TEMPS INTO THE LOWER 90S ESPECIALLY
ACROSS INTERIOR DOWNEAST. ALONG THE DOWNEAST COAST EXPECT TEMPS IN THE MID
80S WITH SLIGHT ONSHORE WIND COMPONENT TODAY. SEA BREEZE FRONT SHOULD
INTERACT WITH EARLIER CONVECTIVE BOUNDARIES TO INITIATE CONVECTION
ESPECIALLY DOWNEAST WHERE CAPE VALUES PER BUFKIT SOUNDINGS WILL BE AROUND
2000 J/KG ALONG WITH LIS AS LOW AS MINUS 5. LARGER SCALE VERTICAL MOTION
WILL BE ENHANCED BY DEVELOPING RRQ/LFQ H3 JET COUPLET ACROSS THE REGION
WITH ANY CONVECTION POSSIBLY TRANSFERRING STRONG WIND GUSTS TO THE SURFACE
ESPECIALLY ACROSS DOWNEAST AREAS THIS AFTERNOON. WILL MENTION POSSIBLY
STRONG WIND GUSTS FROM THE CENTRAL HIGHLAND SOUTHWARD TO THE COAST.

COLD FRONT MOVES OFF THE COAST EARLY TONIGHT WITH WEAK SURFACE RIDGE TO
BUILD OVER THE REGION LATER TONIGHT AND EARLY WEDNESDAY. THEN THE FRONT
RETURNS AS A WARM FRONT FROM THE SOUTHWEST WITH CHANCE -SHRA/TSRA FOR
NORTHERN AREAS LATE WEDNESDAY AND ACROSS THE REMAINDER OF THE CWFA WEDNESDAY
NIGHT.

COASTAL WATERS...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH WEDNESDAY. VISIBILITIES WILL AGAIN BE REDUCED IN FOG/HAZE EARLY
THIS MORNING AND WITH ANY SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY THIS EVENING.

.CAR...NONE.

BT/KA

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.